The man had lost his appetite and was jaundiced. He was tested for a range of common liver diseases, all of which were negative. But a biopsy specimen showed that he had signs of liver damage.
‘Taking too much Epsom salts can cause diarrhea, abnormal heart rhythm, kidney damage and liver failure in the case of an already existing disease.’
It emerged that he had been taking three tablespoons of Epsom salts in lukewarm water for 15 days
. He had been advised by a naturopath that this would dissolve his gallstones.
Taking too much Epsom salts can cause diarrhea, abnormal heart rhythm, and kidney damage.
In this case, the man took a large quantity of salts over two weeks, which prompted rapid worsening of fibrosis (tissue scarring).
And the doctors caution that certain conditions might heighten the risk of liver damage when combined with Epsom salts.
The man was advised to stop taking the salts, to drink plenty of fluids, and was given medication to prevent further liver damage. And after around six weeks, his liver function had returned to normal.